Follow
Share

Grandpa (96) was admitted to the hospital for a fracture. He has moderate dementia (we think Lewy Body but has not had psych or neuro work-up) and generally gets very confused in the hospital. However this time he was very agitated and would not stay in bed despite not being able to bear weight on his leg. (We figured some of it was exhaustion and the pain, in combination with his dementia.) Last night after they got him settled and seemingly calmed down, my mom left. At some point they gave him Ativan. This morning when he woke up he was, according to hospital staff, very belligerent, including hitting, kicking, and swearing. When my mom arrived, they had restrained him and had given him Haldol.

While on the Haldol, he is sleepy and not moving. We are concerned about the possibility of clots, pneumonia, and bed sores. (They do have him on blood thinner now.) The belligerence this morning is something he has never exhibited before and we wondered if it could be a result of the Ativan, since agitation and aggression are possible side effects. We are concerned that the doctor might be treating a side effect of the Ativan, and is in turn putting him at risk for further complications.

Are we overreacting? Are either of those drugs ok for a dementia patient? If he does need sedatives, are there more mild drugs that might work? Thank you for any replies.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Hi Veronica, thanks so much for your thoughtful reply. We were surprised about the painkillers too. Fortunately he is much better today and they have been able to get him up out of bed more and said they will move him to rehab soon.

It turns out he was given the Ativan a few hours before the aggression so maybe that in combination with the pain caused the outburst. They have not had to give him any sedation today so hopefully that will be the case for the rest of his stay. Thank you all!
Helpful Answer (0)
Report

Lindylu I am absolutely appalled by the hospital taking grandpa off pain killers because they "might do surgery" You do not take patients off painkillers if they have pain. They may stop oral medication but there are many routes available. usually it is given into the IV.
You are absolutely right to be worried about all the things you mentioned, keep after the staff for that. Take a look yourself at elbows and heels. If they look red and sore raise hell about it.
You did not say where his fracture is but if he is able to he got out of bed should be spending time up in a chair and walked in the hallways depending where the fracture is..
Any of the drugs you mention and others in this class can have the effects you describe and it can be difficult to find the right combination for any elder.
As far as rehab is concerned, is he fit to be moved to a lower level of care.

When anyone is in the hospital it is important that the patient has someone to advocate for them and be prepared to ask a whole lot of questions.
Helpful Answer (3)
Report

Thank you both!

Babalou, we will ask about a geriatric psych consult. That is a good idea.

Pam, that is interesting; Mom's going to see about the timing of the drugs (and exactly what they have him on now.) Also they said they took him off pain killers during the night because they thought they might have to take him to surgery today. (Even though yesterday the ortho doc said no surgery.) So maybe it was the pain. When my mom got there she asked them to give him his pain medication and he did calm down, but he had just gotten the Haldol too.

Luckily he hasn't developed pneumonia yet but we are worried because he's in bed almost the whole day, and if he doesn't start moving around more he's going to end up with more problems than he started with. Hopefully they can get him off the Haldol tomorrow so he can get out of the hospital and into rehab.

Thanks again!
Helpful Answer (0)
Report

Ativan is fast acting, but only lasts about 4 hours. So by the next morning, the medication is gone. He may also be in pain. So if they added a pain killer in the AM along with Haldol, yes he would be pretty sleepy. Then there is the question of what they are giving him for the pneumonia, because the oxygen deprivation can add to the confusion.
You need to know ALL the meds he is taking and how they interact with each other. His MPOA or Health Care Proxy can discuss this with the MD.
Helpful Answer (1)
Report

Ativan can cause agitation. Point this out to them. Ask for a geriatric psychiatrist to consult.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.